Tuesday, April 21, 2015

No codeine for pain relief after the removal of tonsils, adenoids

The FDA recently issued a black box warning on taking this widely prescribed pain medication after these surgeries because it could cause death.

No codeine for pain relief after the removal of tonsils, adenoids

(istockphoto.com)
(istockphoto.com)

Codeine shouldn’t be given to a child for pain relief after the removal of tonsils or adenoids because the medication could cause death, according to the the Food and Drug Administration. Children have these surgeries when frequent infections of the tonsils and/or adenoids cause breathing and ear problems.

The FDA recently issued a boxed warning - its strongest warning - about the risks of taking this widely prescribed pain medication after these commonly performed surgeries in children. Codeine is a narcotic opiate pain reliever, available by prescription, alone or in combination with acetaminophen or aspirin.  It is also found in some cough and cold preparations.

The FDA's database from 1969 to 2012 identified 10 children who died, and 3 who suffered from an overdose, while taking codeine. The children ranged in age from 21 months to 9 years, were taking the appropriate dose of codeine, and showed signs of overdose within 1 to 2 days. Most of these children were taking codeine for pain relief following removal of their tonsils and adenoids, and had sleep apnea.

Symptoms of codeine overdose include excessive sleepiness and inability to wake up, disorientation, labored or noisy breathing, and blueness around the lips and mouth.  

When codeine is taken, it is converted by a liver enzyme to morphine.  Because of a genetic variation in some individuals, this enzyme can be over active, leading to production of more morphine.  This can lead to breathing problems, which can be fatal.  It is estimated that approximately 4 to 7 percent of Caucasians, 3 percent to 7 percent of African Americans, and up to 30 percent of individuals of North African and Saudi Arabian descent, have this genetic variation.

Symptoms of codeine overdose include: excessive sleepiness and inability to wake up, disorientation, labored or noisy breathing, and blueness around the lips and mouth.  

Although the FDA recommends restricting codeine use specifically in children who have had their tonsils or adenoids removed, it is wise to limit the use of codeine in children altogether. There are other opiate narcotics which can be prescribed in lieu of codeine, but there is concern that some of these may be subject to the same genetic variation and cause the same danger as codeine.


Read more from the Healthy Kids blog.

About this blog
The Healthy Kids blog is your window into the latest news, research and advice around children's health. Learn more about our growing list of contributors here.

If you have questions about your child's health, ask them here.

Anna Nguyen Healthy Kids blog Editor
Sarah Levin Allen, Ph.D., CBIS Assistant Professor of Psychology at Philadelphia College of Osteopathic Medicine
Stephen Aronoff, M.D., M.B.A. Chair of the Department of Pediatrics at Temple University Hospital
Peter Bidey, D.O. Medical Director of Family Medicine at Philadelphia College of Osteopathic Medicine
Christopher C. Chang, MD, PhD, MBA, FAAAAI, FACAAI Associate Professor of Medicine in division of Rheumatology, Allergy and Clinical Immunology at UC Davis
Katherine K. Dahlsgaard, Ph.D. Lead Psychologist of The Anxiety Behaviors Clinic at Children's Hospital of Philadelphia
Gary A. Emmett, M.D., F.A.A.P Director of Hospital Pediatrics at TJU Hospital & Pediatrics Professor at Thomas Jefferson Univ.
Magee DeFelice, M.D. Division Chief of Allergy and Immunology at Nemours/Alfred I. duPont Hospital for Children
Hazel Guinto-Ocampo, M.D. Chief of Pediatric Emergency Services at Nemours duPont Pediatrics/Bryn Mawr Hospital
Rima Himelstein, M.D. Adolescent Medicine Specialist at Crozer-Keystone Health System
Jessica Kendorski, PhD, NCSP, BCBA-D Associate Professor in School Psychology/Applied Behavior Analysis at Philadelphia College of Osteopathic Medicine
Anita Kulick President & CEO, Educating Communities for Parenting
Janet Rosenzweig, MS, PhD, MPA VP for Programs & Research for Prevent Child Abuse America
Beth Wallace Smith, R.D. Registered Dietitian at Children's Hospital of Philadelphia
Emiliano Tatar, M.D. Pediatrician at Einstein Healthcare Network Roxborough Plaza
Jeanette Trella, Pharm.D Managing Director at The Poison Control Center at CHOP
W. Douglas Tynan, Ph.D., ABPP Director of Integrated Health Care for American Psychological Association
Flaura Koplin Winston, M.D., Ph.D. Scientific Director of the Children’s Hospital of Philadelphia’s Center for Injury Research and Prevention
Latest Videos
Also on Philly.com:
Stay Connected